Kansas, 2019

Damaging Winds in Kansas, August 21, 2019

August 21, 2019 · NWS TOP · 2 events in 2 counties and zones

A few severe storms produced hail on August 21st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A few severe storms produced hail on August 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 20, 10:42 PM CST, 3 hours 36 minutes earlier.

Area forecast discussion, Aug 20, 10:42 PM CST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1142 PM CDT Tue Aug 20 2019

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Wednesday)
Issued at 345 PM CDT Tue Aug 20 2019

The threat for showers and storms gradually increases tonight and
into Wednesday, with the best chance coming Wednesday afternoon.

The effects of the early morning MCS that rolled through Iowa and
Missouri are still being noted over the forecast area, with a
stout 15 to 20 kft mid-level cloud deck holding firm over parts of
the area. Nevertheless, even with the clouds, heat indices across
the area rose into the 105 to 115 degree range with dewpoints
approaching 80 degrees in many locations.

The differential heating zone induced by these clouds, and
possibly the outflow boundary from the complex itself, has
facilitated the development of a surface convergence zone that as
of 3pm had sunk southward to along a line from Salina to Garnett.
The overall baroclinicity along this boundary was very low, with
little in the way of a theta-e gradient along this wind shift. A
stout H850 cap will keep the threat of surface-based convection
near zero. Isolated showers have peculated within this regime of
higher mid-level moisture, but with only a small portion of the
EML above this layer, there has been little in the way of elevated
instability for these parcels to realize and these convective
elements have been very short-lived. Kept some slight chance PoPs
going for the next few hours closer to the mid-level moisture
plume along I-70, but the cloud shield is gradually waning and
little impacts are expected.

Attention then turns towards tonight and the development of a LLJ
across central and eastern Kansas. Confidence in the LLJ sparking
convection is low, with the best moisture located well above the
LLJ and the warm nose possibly keeping convection at bay. An MCS
is progged to move across southern Nebraska overnight closer to
the synoptic H850 front, but even some of the CAMs are keeping
this threat north of the forecast area until near sunrise
Wednesday. How this convection unfolds will dictate convective
evolution during the day on Wednesday. Latest consensus is that
the near-surface warm front sags towards the I-70 corridor at peak
heating, which will serve as the focus for renewed shower and
thunderstorm development. Questions arise if the morning activity
does not wane as forecast, then the boundary may sink further
south than forecast. The environment will support heavy rain-
producing cells with PWATS around 2 inches and deep warm cloud
depths. The overall severe threat will depend largely on the
degree of warming on the south side of the front, and agree with
the SPC Marginal Outlook in place for tomorrow given the lower
confidence of convective evolution.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 345 PM CDT Tue Aug 20 2019

Periodic chances of rain pepper the long term forecast with lower
than average confidence in the timing and location of any
rainfall.

Widespread convection will be ongoing across much of the area
Wednesday night into Thursday morning attendant with the event
discussed in the short-term section. The warm frontal boundary
looks to reside south of the forecast area for the latter portion
of the week, limiting the convective threats and keeping
temperatures on the cooler side. A gradual warming pattern ensues
for the weekend and early next week as southerly flow becomes
reestablished. Several perturbations work through the W/NW flow
during this time, but the lack of inter and intra-model
consistency makes pinning down the impacts of these waves very
difficult.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1139 PM CDT Tue Aug 20 2019

Timing and placement of thunderstorm development overnight is a
little uncertain but confidence increases in chances near
terminals into tomorrow morning and afternoon. Have included
mention of VCSH at Topeka terminals after 12Z and VCTS at all
terminals from around 18/21Z. LLWS will be marginal tonight with
30 to 35 kt southwesterly winds around 2000 ft AGL. CIGS are
expected to decrease to near MVFR category by late in the TAF
period as thunderstorms become more likely.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Skow
LONG TERM...Skow
AVIATION...Teefey
Hazardous weather outlook, Aug 20, 7:59 PM CST, 6 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
859 PM CDT Tue Aug 20 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-220200-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
859 PM CDT Tue Aug 20 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight.

Scattered thunderstorms are possible overnight throughout
northeast Kansas. A few strong storms will be possible. The main
threats will be large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are expected Wednesday and Thursday. Some of the
storms may be severe with damaging wind and hail being the main
hazards. Locally heavy rainfall will also be likely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Aug 21, 12:13 AM CST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Topeka KS
113 AM CDT Wed Aug 21 2019

KSZ037-054-210645-
Lyon-Morris-
113 AM CDT Wed Aug 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR MORRIS AND NORTHERN LYON COUNTIES
UNTIL 145 AM CDT...

At 113 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Wilsey to 6 miles south of Admire. Movement was
east at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Emporia, Council Grove, Americus, White City, Allen, Admire, Wilsey,
Parkerville, Bushong, Dunlap, Council Grove Lake and Burdick.

This includes the following highways...
 Interstate 35 near mile marker 129, and between mile markers 136 and
138.
 Kansas Turnpike between mile markers 129 and 150.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3845 9635 3852 9635 3853 9689 3882 9678
      3876 9639 3874 9639 3874 9626 3869 9595
      3840 9603
TIME...MOT...LOC 0613Z 249DEG 10KT 3864 9669 3855 9608
Special weather statement, Aug 21, 1:42 AM CST, 36 minutes before
Special Weather Statement
National Weather Service Topeka KS
242 AM CDT Wed Aug 21 2019

KSZ010>012-210830-
Brown-Nemaha-Marshall-
242 AM CDT Wed Aug 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NEMAHA...WEST CENTRAL
BROWN AND MARSHALL COUNTIES UNTIL 330 AM CDT...

At 241 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Bern to 3 miles northeast of
Oketo. Movement was southeast at 30 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Marysville, Sabetha, Seneca, Blue Rapids, Frankfort, Centralia,
Axtell, Fairview, Beattie, Bern, Summerfield, Vermillion, Oneida,
Oketo, Baileyville and Woodlawn.

LAT...LON 3980 9557 3965 9669 4000 9674 4000 9581
TIME...MOT...LOC 0741Z 333DEG 25KT 4006 9601 4000 9654

The radar

The Topeka radar (KTWX), 63 km away, was scanning. The volume nearest the first event began at 08:20 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lyon

When
August 21, 2:18 AM CST
Where
Lyon County, 3 mi NW of Emporia
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.430, -96.220

Two power poles down near Industrial drive.

Thunderstorm Wind, Anderson

When
August 21, 6:58 PM CST
Where
Anderson County, 1.08 mi W of Garnett
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.280, -95.250

Five inch tree limb snapped at 5th ave. And vine st. Delayed report. Time based on radar data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852959, 852960.